Alert archive / Kentucky / Tornado Warnings in 2018

Tornado Warning 1, NWS Paducah, KY

February 24, 2018Christian County, Todd County, Kentucky

NWS Paducah, KY issued this tornado warning at Feb 24, 2018, 2:14 PM CST for Christian County, Todd County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2018, 2:14 PM CST (20:14 UTC)
Expired
Feb 24, 2018, 2:45 PM CST
In force
31 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Christian County, KY, Todd County, KY

The radar

The Ft Campbell radar (KHPX), 31 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 387 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
387 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

750 
WFUS53 KPAH 242014
TORPAH
KYC047-219-242045-
/O.NEW.KPAH.TO.W.0001.180224T2014Z-180224T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
214 PM CST SAT FEB 24 2018

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  East central Christian County in south central Kentucky...
  Northwestern Todd County in south central Kentucky...

* Until 245 PM CST
    
* At 212 PM CST, a severe thunderstorm capable of producing a tornado
  was located 9 miles northeast of Hopkinsville, moving northeast at
  30 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Christian and northwestern Todd Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3696 8717 3685 8738 3697 8742 3708 8728
      3707 8728 3707 8726 3706 8724 3705 8726
      3705 8725 3704 8725 3704 8717
TIME...MOT...LOC 2012Z 238DEG 25KT 3693 8734 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SP
1 follow-up statement
807 
WWUS53 KPAH 242028
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
228 PM CST SAT FEB 24 2018

KYC047-242037-
/O.CAN.KPAH.TO.W.0001.000000T0000Z-180224T2045Z/
Christian KY-
228 PM CST SAT FEB 24 2018

...THE TORNADO WARNING FOR EAST CENTRAL CHRISTIAN COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3690 8729 3704 8727 3705 8726 3707 8726
      3706 8725 3704 8725 3704 8717 3696 8717
TIME...MOT...LOC 2027Z 238DEG 25KT 3699 8722 

$$

KYC219-242045-
/O.CON.KPAH.TO.W.0001.000000T0000Z-180224T2045Z/
Todd KY-
228 PM CST SAT FEB 24 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CST FOR
NORTHWESTERN TODD COUNTY...
    
At 227 PM CST, a severe thunderstorm capable of producing a tornado
was located 9 miles south of Weir, or 12 miles north of Elkton,
moving northeast at 30 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Todd County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3690 8729 3704 8727 3705 8726 3707 8726
      3706 8725 3704 8725 3704 8717 3696 8717
TIME...MOT...LOC 2027Z 238DEG 25KT 3699 8722 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Feb 24, 1:24 PM CST, 50 minutes earlier.

Area forecast discussion, Feb 24, 1:24 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
124 PM CST Sat Feb 24 2018

.SHORT TERM...(Tonight through Monday night)
Issued at 109 PM CST Sat Feb 24 2018

Going forecast is coming into form/on track. If anything, some of
the short term modeling has it here/pushing thru a little quicker,
which is in part why SPC has shaved the western edge of our
Enhanced (svr) risk zone. But all things remain virtually
unchanged, with increasing wind shear/instability peaking around
00Z or shortly thereafter. See linear development already upstream
over western AR, and the warm sector convection is ongoing on
into our southern border counties. Anticipate increasing
convective threat thru nightfall, continuing into early evening
hours. Still high pw's will keep the flooding rains a hazard, with
another 1-2" possible thru the end of the event (higher amounts
locally in thunderstorms). So will re-up the FFA (and FLW's) and
continue thru tmrw morning, as we monitor for severe likelihood
thru the evening hours. It looks like a quick/sharp west to east
exit in the 06z-09z time frame with all pcpn over entirely by
12z. The remainder of the short term (Sunday thru Monday night)
will be recovery time, with High pressure giving dry weather and
generally seasonal temps for this time of year.

.LONG TERM...(Tuesday through Saturday)
Issued at 109 PM CST Sat Feb 24 2018

Ran with the blend and targeted the mid week rain chance,
starting Tue night and ending Thursday evening. During that time
frame, the models are increasingly signalling a wet pattern, with
another 1 to 2 inches on average possible, mainly along/south of
the Ohio river. This won't give a whole lot of recovery time from
the previous wetting, upwards to 3 days. Did go ahead and include
some elevated thunder risk late Tue night, and then again Wed
evening, as GFS shows supportive showalters and even some mucape
in the lower 1 km on the back end (time). This could result in
some locally higher totals, and depending upon how our river stems
are responding, may result in another headline/watch scenario. Not
too sold on convective chances just yet, so that's a maybe, but am
sold on some wet weather for the overall time frame.

Temps hold generally mild for this time of year, with a late week
cooldown behind the mid week storm system/wake of its departure.

&&

.AVIATION...
Issued at 109 PM CST Sat Feb 24 2018

Warm front lifting north will keep restricted cigs/vsbys, along
with increasing rain chances, in the forecast. Behind it, linear
convective chances increase into the evening hours, with IFR
restrictions forecast in thunderstorms for its passage. Gusty
south winds will shift to northwest overnight/with fropa, then
diminish upon clearing out/with high pressure taking over tmrw.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through late tonight for ILZ075>078-080>094.

MO...Flood Watch through late tonight for MOZ076-086-087-100-107>112-
     114.

IN...Flood Watch through late tonight for INZ081-082-085>088.

KY...Flood Watch through late tonight for KYZ001>022.

&&
Hazardous weather outlook, Feb 24, 3:24 AM CST, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
324 AM CST Sat Feb 24 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
324 AM CST Sat Feb 24 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a risk of severe thunderstorms this afternoon and
evening. Damaging winds will be the main hazard. There is a risk
of a few tornadoes as well. The areas with the highest
probability for a tornado or two are southeast of a Cape
Girardeau, Poplar Bluff Missouri line into far west Kentucky,
mainly west of the Lakes, and the southern tip of Illinois.

Additional rainfall of up to 2 inches, with isolated higher
amounts possible, will result in an additional flooding risk
across the region today into tonight, especially across southeast
Missouri into west Kentucky. A Flood Watch remains in effect
through tonight for the entire region. With stronger thunderstorm
activity, Flash Flooding will be possible.

Updates and details on continued river flooding can be referenced
on the latest flood warnings and statements.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Updates and details on continued river flooding can be referenced
on the latest flood warnings and statements.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be likely this afternoon and evening.
Additional heavy rainfall and flooding reports are requested.

In the hours before

Local storm report, Feb 24, 11:35 AM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1135 AM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 AM     HEAVY RAIN       EDDYVILLE               37.08N 88.08W
02/24/2018  M6.07 INCH       LYON               KY   PUBLIC

            4 DAY RAINFALL TOTAL RELAYED VIA TWITTER

&&

SP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 2:58 AM CSTAreal Flood WarningPAHBallard, Carlisle, Fulton, Hickman30 hr
Feb 24, 3:01 AM CSTAreal Flood WarningPAHCaldwell, Calloway, Crittenden, Graves, Hopkins, Livingston and 4 more30 hr
Feb 24, 3:05 AM CSTAreal Flood WarningPAHCaldwell, Christian, Daviess, Henderson, Hopkins, McLean and 5 more30 hr
Feb 24, 3:41 PM CSTSpecial Weather StatementPAHTodd19 min

Nearby

Tornado Warnings in Kentucky, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.